Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Tampa Bay, FL

January 9, 1997Manatee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 9, 1997, 4:19 PM EST for Manatee County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 1997, 4:19 PM EST (21:19 UTC)
Expired
Jan 9, 1997, 5:00 PM EST
In force
41 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Manatee County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 4:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 092120 RRA
SVRTBW
FLC081-092200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
419 PM EST THU JAN 9 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...EASTERN MANATEE COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
A SEVERE THUNDERSTORM WAS DETECTED BY RADAR IN SOUTH CENTRAL
MANATEE COUNTY NEAR THE BRADEN RIVER. THE THUNDERSTORM WAS
MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL BE APPROACHING
DUETTE BY 5 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE! BE PREPARED
TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR
AREA.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 3:11 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 9, 3:11 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
311 PM EST THU JAN 09 1997

WX...RW/TSTM CONT PUSHING EASTWARD ACROSS WEST CENTRAL FLORIDA AND
WILL BE MOVING OVER SW FL WITHIN 1-2 HR. WINDS HAVE SHIFTED TO NW
NORTH OF TAMPA WITH PASSAGE OF SQUALL LINE.

DISC...COLD FRONT ALONG TPA-SAT LINE XTNDS TO LOW OFF SC. 5H TROF
AXIS REACHES FROM UPPER MIDWEST TO TX WITH S/WS ROTATING AROUND BASE
OF TROF. 5H LOW DROPS INTO TROF AND THEN TRACKS NORTHEAST LATE
FRI/EARLY SAT BRINGING ANOTHER FRONT ACROSS THE STATE SAT.

//09//

In the hours before

Special weather statement, Jan 9, 10:53 AM EST, 5 hours 26 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EST THU JAN 9 1997

...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT
   COASTAL WATERS THROUGH 400 PM EST...

THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER...
HERNANDO...PASCO...AND POLK.

A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR
TALLAHASSEE IS MOVING EAST AND SOUTH.  SHOWERS AND THUNDERSTORMS IN
ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING
THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE
EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON.  THE
COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA
BY THE EARLY HOURS OF FRIDAY.

INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD
MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS
AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT
WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH.

FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT
IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND
INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS
TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR
STRONG OR SEVfERE WEATHER.

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED
TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

R. K. RUDE
Special weather statement, Jan 9, 11:00 AM EST, 5 hours 19 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EST THU JAN 9 1997

...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT
   COASTAL WATERS THROUGH 400 PM EST...

THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER...
HERNANDO...PASCO...AND POLK.

A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR
TALLAHASSEE IS MOVING EAST AND SOUTH.  SHOWERS AND THUNDERSTORMS IN
ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING
THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE
EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON.  THE
COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA
BY THE EARLY HOURS OF FRIDAY.

INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD
MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS
AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT
WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH.

FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT
IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND
INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS
TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR
STRONG OR SEVERE WEATHER.

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED
TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

R. K. RUDE

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:33 PM ESTSevere Thunderstorm WarningTBWHillsborough, Pasco42 min
Jan 9, 3:35 PM ESTSevere Thunderstorm WarningTBWSarasota40 min
Jan 9, 4:16 PM ESTTornado WarningTBWSarasota44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.